Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 106, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2002, 6:36 PM EDT for Polk County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 6:36 PM EDT (22:36 UTC)
- Expired
- Jun 20, 2002, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:40 PM EDT | Hail 0.75 | Ducktown, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 202236 SVRMRX TNC139-202315- /NEW.KMRX.SV.W.0141.202236-202315/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 636 PM EDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN EAST TENNESSEE * UNTIL 715 PM EDT * AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TURTLETOWN...OR 5 MILES NORTHEAST OF DUCKTOWN...MOVING SOUTHWEST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DUCKTOWN AROUND 645 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3505 8431 3520 8431 3502 8458 3500 8434 GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 20, 3:15 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT THU JUN 20 2002 MODELS IN DECENT AGREEMENT OVERALL IN RETROGRADING UPPER LOW SOUTH OF OUR AREA...BUT STILL DIFFER A BIT IN TIMING/PLACEMENT. ETA SOLUTION LOOKS REASONABLE WITH UPPER LOW. APPEARS DEEPER MOISTURE WILL NOT ARRIVE UNTIL EARLY SATURDAY. WILL GO WITH SLIGHT CHANCE POPS FOR HIGHER TERRAIN FOR TOMORROW AFTERNOON/EVENING. THEN CHANCE POPS HIGHER TERRAIN SLIGHT CHANCE VALLEY FOR SATURDAY AND SATURDAY NIGHT. CURRENT RADAR SHOWS SOME CONVECTION FIRING OVER THE HIGHER TERRAIN AGAIN THIS AFTERNOON...SO WILL PROBABLY NEED SLIGHT CHANCE POPS FOR EARLY TONIGHT ONCE AGAIN. FWC/MAV GUIDANCE TEMPS GENERALLY CLOSE THROUGH FRIDAY NIGHT AND LOOK REASONABLE. WILL TREND TOWARD THE HIGHER FWC TEMPS FOR HIGHS SATURDAY. PRELIMINARY NUMBERS FOLLOW: CHA 66 91 64 86 / 10 10 10 20 TYS 64 89 63 86 / 10 10 10 20 TRI 59 88 58 86 / 10 10 10 20 OQT 64 89 63 86 / 10 10 10 20 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.